Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 194, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 17, 2002, 2:24 AM CDT for Sac County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2002, 2:24 AM CDT (07:24 UTC)
- Expired
- Aug 17, 2002, 3:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 1:05 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3070 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 597 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 18.4
The text
As transmitted, in the capitals the NWS used until 2016.
550 WUUS53 KDMX 170724 SVRDSM IAC161-170815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 223 AM CDT SAT AUG 17 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAC COUNTY IN WEST CENTRAL IOWA * UNTIL 315 AM CDT * AT 219 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF NEMAHA TO 16 MILES WEST OF ODEBOLT...OR FROM 38 MILES SOUTH OF SPENCER TO 46 MILES SOUTHEAST OF SIOUX CITY...MOVING EAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ODEBOLT AROUND 230 AM... NEAR SAC CITY AROUND 240 AM... NEAR LAKE VIEW AROUND 245 AM AND NEAR AUBURN AROUND 255 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT. LAT...LON 4256 9537 4223 9538 4223 9488 4256 9491 31
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:26 AM CDT, 58 minutes earlier.
Area forecast discussion, Aug 17, 1:26 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 126 AM CDT SAT AUG 17 2002 SHORT TERM... OMINOUS SQUALL LINE WILL BE RAGING THROUGH OUR CWA OVER NEXT FEW HOURS WITH VERY IMPRESSIVE WIND FIELD FOR MID AUGUST. OUTFLOW BOUNDARY AND WARM FRONT CONNECTING UP TO THE LINE IN NW IA POSES A HIGHER THREAT OF MESOS/ISOLATED TORNADOES EMBEDDED IN THE LINE. ALSO A PERSISTENT AND INTRIGUING HIGH WIND EVENT OVER NORTH CENTRAL IA WITH SEVERAL DAMAGE REPORTS LAST 3 HOURS. REFERENCING THE IOWA ENVIRONMENTAL MESONET, A STRONG MESOSCALE PRESSURE GRADIENT IS ASSOCIATED WITH THIS WAVE. RUC/META TIMING OF FRONT LOOKS REASONABLE, WITH MOST IMPRESSIVE PUSH TO THE LINE THROUGH SE NEBR/SW IA ASSOCIATED WITH STRONGER ISALLOBARIC COUPLET. FOR NOW, WILL HOLD OFF ON DAYTIME WIND ADVISORY, BUT GUSTS OVER 30 MPH LIKELY. NOT MANY CHANGES TO TEMPS NEEDED TODAY THROUGH TONIGHT. LONGER TERM... PATTERN SHAPING UP WELL FOR NOCTURNAL MCS/HEAVY RAIN EVENTS NEXT TWO NIGHTS AND INTO MONDAY. TONIGHT IS QUESTIONABLE WITH REGARD TO BOUNDARY PLACEMENT, BUT META DEVELOPS A SOLID AREA OF 850-700 MB THETA E ADVECTION UPON DEVELOPMENT OF WIDESPREAD LLJ ALONG FRONTAL BOUNDARY. WILL INCLUDE A LOW POP AFTER MIDNIGHT FOR POTENTIAL TONIGHT INTO SUNDAY, WITH SHARP MOISTURE GRADIENT FURTHER N. SHOULD BE A PRETTY NICE DAY ACROSS NORTHERN IA N OF CI SHIELD. HIGHER THREAT OF HEAVY RAIN AND POTENTIAL ELEVATED SEVERE CELLS EXISTS SUNDAY NIGHT INTO MONDAY, WITH A STRONGER 700 MB SHORTWAVE, LLJ AND STRONGER INSTABILITY ALONG PERSISTENT THERMAL BOUNDARY IN VICINITY OF SOUTHERN IA / NORTHERN MO. WILL INSERT MODERATE TO LIKELY POPS DURING THIS PERIOD. THIS MAY KEEP TEMPS RATHER COOL ON MONDAY, SO WILL DROP HIGHS A BIT. .DSM...NONE KULA
In the hours before
Local storm report, Aug 16, 11:33 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1127 PM EMMETSBURG IA WIND DAMAGE
08/16/02 PALO ALTO REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NON THUNDERSTORM WIND
GUSTS CAUSING NUMEROUS
LARGE TREES TO
FALL...DAMAGING
POWERLINES.Local storm report, Aug 16, 11:34 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 3 S WALLINGFORD IA NON TSTM WINDS
08/16/02 EMMET REPORTED BY KICD RADIO.
NUMEROUS TREES AND
POWERLINES DOWN. BARN
DESTROYED.Local storm report, Aug 17, 12:31 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1231 AM CDT SAT AUG 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM AYRSHIRE IA 1 INCH HAIL
08/17/02 PALOALTO REPORTED KICD RADIO.Local storm report, Aug 17, 12:39 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1239 AM CDT SAT AUG 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1122 PM SWEA CITY IA WIND DAMAGE
08/16/02 KOSSUTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
LARGE TREES DOWN - NON
THUNDERSTORM WINDS.
1144 PM ALGONA IA WIND DAMAGE
08/16/02 KOSSUTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
POWERLINES DOWN - NON
THUNDERSTORM WINDS.Local storm report, Aug 17, 12:45 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT SAT AUG 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1227 AM 2 S EMMETSBURG IA 1.75 INCH HAIL
08/17/02 PALOALTO REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:13 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 47 min |
| Aug 17, 12:30 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 30 min |
| Aug 17, 1:44 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 46 min |
| Aug 17, 3:05 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 40 min |
| Aug 17, 3:13 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 47 min |
| Aug 17, 3:33 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 57 min |
| Aug 17, 3:38 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 37 min |
| Aug 17, 3:45 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 30 min |
| Aug 17, 3:49 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams | 56 min |
| Aug 17, 3:52 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 53 min |
| Aug 17, 3:58 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 42 min |
| Aug 17, 4:00 AM CDT | Severe Thunderstorm Warning | DMX | Story | 45 min |
| Aug 17, 4:06 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.